MATHEMATICA BOHEMICA, Vol. 126, No. 2, pp. 395-401 (2001)

An application of eigenfunctions of $p$-Laplacians to domain separation

Herbert Gajewski

Herbert Gajewski, Weierstrass Institute for Applied Analysis and Stochastics, Mohrenstr. 39, 10117 Berlin, Germany, e-mail:

Abstract: We are interested in algorithms for constructing surfaces $\Gamma $ of possibly small measure that separate a given domain $\Omega $ into two regions of equal measure. Using the integral formula for the total gradient variation, we show that such separators can be constructed approximatively by means of sign changing eigenfunctions of the $p$-Laplacians, $p \rightarrow 1$, under homogeneous Neumann boundary conditions. These eigenfunctions turn out to be limits of steepest descent methods applied to suitable norm quotients.

Keywords: perimeter, relative isoperimetric inequality, $p$-Laplacian, eigenfunctions, steepest decent method

Classification (MSC2000): 35J20, 58E12

Full text of the article:

[Previous Article] [Next Article] [Contents of this Number]
© 2005 ELibM and FIZ Karlsruhe / Zentralblatt MATH for the EMIS Electronic Edition